ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Global lopsided instability in a purely stellar galactic disc

Saha, Kanak and Combes, Francoise and Jog, Chanda J (2007) Global lopsided instability in a purely stellar galactic disc. In: Monthly Notices of the Royal Astronomical Society, 382 (1). pp. 419-432.

[img] PDF
wiley.pdf - Published Version
Restricted to Registered users only

Download (860kB) | Request a copy
Official URL: http://www3.interscience.wiley.com/journal/1179758...


It is shown that pure exponential discs in spiral galaxies are capable of supporting slowly varying discrete global lopsided modes, which can explain the observed features of lopsidedness in the stellar discs. Using linearized fluid dynamical equations with the softened self-gravity and pressure of the perturbation as the collective effect, we derive self-consistently a quadratic eigenvalue equation for the lopsided perturbation in the galactic disc. On solving this, we find that the ground-state mode shows the observed characteristics of the lopsidedness in a galactic disc, namely the fractional Fourier amplitude A(1), increases smoothly with the radius. These lopsided patterns precess in the disc with a very slow pattern speed with no preferred sense of precession. We show that the lopsided modes in the stellar disc are long-lived because of a substantial reduction (approximately a factor of 10 compared to the local free precession rate) in the differential precession. The numerical solution of the equations shows that the groundstate lopsided modes are either very slowly precessing stationary normal mode oscillations of the disc or growing modes with a slow growth rate depending on the relative importance of the collective effect of the self-gravity. N-body simulations are performed to test the spontaneous growth of lopsidedness in a pure stellar disc. Both approaches are then compared and interpreted in terms of long-lived global m = 1 instabilities, with almost zero pattern speed.

Item Type: Journal Article
Publication: Monthly Notices of the Royal Astronomical Society
Publisher: John Wiley and Sons
Additional Information: Copyright of this article belongs to John Wiley and Sons.
Department/Centre: Division of Physical & Mathematical Sciences > Physics
Date Deposited: 23 Mar 2010 07:24
Last Modified: 19 Sep 2010 05:57
URI: http://eprints.iisc.ac.in/id/eprint/26352

Actions (login required)

View Item View Item